Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 16, 1999, 6:00 PM MDT for Lincoln County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 16, 1999, 6:00 PM MDT (00:00 UTC)
- Expired
- May 16, 1999, 6:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, CO
The radar
The Denver radar (KFTG), 105 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KDEN 170001 RRA TORDEN COC073-170030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 600 PM MDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 630 PM MDT * AT 559 PM MDT...THE PUBLIC REPORTED A TORNADO 3 MILES NORTHWEST OF ARRIBA...OR ABOUT 20 MILES EAST OF LIMON...MOVING EAST AT 28 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GENOA AND THE I-70 CORRIDOR BETWEEN GENOA AND ARRIBA. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BAKER LAT...LON 3948 10357 3926 10361 3922 10321 3952 10319
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 16, 2:40 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 16, 2:40 PM MDT, 3 hours 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 240 PM MDT SUN MAY 16 1999 AREA OF SHOWERS SHOWING UP ON RADAR ALONG THE FRONT RANGE AS WELL AS PORTIONS OF THE MOUNTAINS. SOME STORMS FIRING OVER PARK COUNTY AND THE SOUTHERN SECTIONS OF THE DENVER METRO AREA. EXPECT THE AREA OF SHOWERS TO INCREASE AND SPREAD ACROSS THE EASTERN PLAINS AS THE EVENING PROGRESSES. SOME HAIL EXPECTED WITH THE STRONGER STORMS AS LAPSE RATES BEGIN TO STEEPEN DUE TO CAA IN MID LEVELS...BUT FEEL WONT BE WIDESPREAD ENOUGH TO MENTION AT THIS TIME. NOT EXPECTING SEVERE AT THIS TIME...DUE TO THE COOLER SURFACE TEMPERATURES. PLATTEVILLE PROFILER SHOWED UPSLOPE WEAKENED CONSIDERABLY...BUT THIS TO BE SHORT-LIVED AS SURGE FROM WYOMING AND NEBRASKA TO MOVE ACROSS COLORADO PLAINS AROUND 03Z AND INCREASE UPSLOPE. COLD TROUGH PASSAGE EXPECTED OVERNIGHT...BETWEEN 06Z AND 12Z. GOOD MOISTURE AND UPWARD FORCING ASSOCIATED WITH TROUGH...AS NOTED BY DIV-Q AND GRIDDED MOISTURE FIELDS. FORECAST CROSS SECTIONS AND SOUNDINGS SHOW WET BULB ZERO BOTTOMING OUT AROUND 6500 FEET. THUS POTENTIAL FOR SNOW ACCUMULATIONS A GOOD BET MOUNTAINS AND FOOTHILLS...WITH A MIXTURE AS LOW AS 6000 FEET. ACCUMULATIONS TO BE TRICKY...ALTHOUGH THE HIGHEST AMOUNTS TO BE FOUND ALONG FOOTHILLS. WILL START WITH THE CURRENT 3-6 INCH AMOUNTS FOR MOUNTAINS AND FOOTHILLS...WITH LESSER AMOUNTS ZONE 41..THE WESTERN SECTIONS OF ZONES 38..39..40 AND PORTIONS OF 42. ANY CONVECTIVE ACTIVITY WILL ADD TO SNOW AMOUNTS...WILL NEED TO BE MONITORED AS TIME PROGRESSES. ALL MODELS...ESPECIALLY NGM...LOOK OVERZEALOUS IN SNOW ACCUMULATIONS AND ALL SUGGEST MAJOR SHOVELING. NICE THOUGHT FOR THE MIDDLE OF MAY. TROUGH PASSAGE EXPECTED AROUND 12Z...WITH STRONG SUBSIDENCE AND RAPID CLEARING EXPECTED BY MONDAY AFTERNOON. WILL LEAVE SOME SHOWERS IN THE AM. TUESDAY LOOKS TO BE MUCH WARMER AND DRIER AS RIDGE BECOMES THE DOMINANT FEATURE. DECENT WAA EXPECTED...ESPECIALLY IN MID LEVELS...SO WILL TAKE OUT ANY MENTION OF THUNDERSTORMS. NEXT TROUGH SHOULD APPROACH STATE BY END OF WEEK. STILL THE WARMUP CONTINUES... BUT AIRMASS DESTABILIZES AGAIN WITH TIME AS TEMPERATURES ALOFT COOL. SO THUNDERSTORMS AGAIN IN FORECAST. LESZCYNSKI .DEN...NONE.
In the hours before
Special weather statement, May 16, 4:20 PM MDT, 1 hour 40 minutes before
COZ030-032>050-170600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 420 PM MDT SUN MAY 16 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...THERE IS A THREAT FOR SEVERE THUNDERSTORMS ACROSS LINCOLN AND EASTERN KIOWA COUNTIES UNTIL ABOUT 8PM THIS EVENING. THUNDERSTORMS WERE MOVING ACROSS KIOWA COUNTY...AND WILL BE HEADING INTO LINCOLN COUNTY. LARGE HAIL AND GUSTY WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT WITH THESE STORMS...ALTHOUGH TORNADO DEVELOPMENT CANNOT BE RULED OUT. OTHERWISE...PRECIPITATION CHANCES ACROSS THE REST OF THE AREA WILL INCREASE TONIGHT THROUGH EARLY MONDAY MORNING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS NORTHERN COLORADO TONIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP...BECOMING MORE WIDESPREAD TONIGHT. SNOW LEVELS WILL LOWER TO AROUND 6000 FEET BY MIDNIGHT ALONG THE FRONT RANGE WITH A MIXTURE OF RAIN AND SNOW ABOVE 5000 FEET. SNOW ACCUMULATIONS OF 3 TO 6 INCHES MAY OCCUR IN THE MOUNTAINS AND FOOTHILLS OVERNIGHT WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. ON MONDAY PRECIPITATION WILL END EARLY IN THE MORNING ACROSS THE REGION. LESZCYNSKI
Special weather statement, May 16, 4:20 PM MDT, 1 hour 40 minutes before
COZ030-032>050-170600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 420 PM MDT SUN MAY 16 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...THERE IS A THREAT FOR SEVERE THUNDERSTORMS ACROSS LINCOLN AND EASTERN KIOWA COUNTIES UNTIL ABOUT 8PM THIS EVENING. THUNDERSTORMS WERE MOVING ACROSS KIOWA COUNTY...AND WILL BE HEADING INTO LINCOLN COUNTY. LARGE HAIL AND GUSTY WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT WITH THESE STORMS...ALTHOUGH TORNADO DEVELOPMENT CANNOT BE RULED OUT. OTHERWISE...PRECIPITATION CHANCES ACROSS THE REST OF THE AREA WILL INCREASE TONIGHT THROUGH EARLY MONDAY MORNING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS NORTHERN COLORADO TONIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP...BECOMING MORE WIDESPREAD TONIGHT. SNOW LEVELS WILL LOWER TO AROUND 6000 FEET BY MIDNIGHT ALONG THE FRONT RANGE WITH A MIXTURE OF RAIN AND SNOW ABOVE 5000 FEET. SNOW ACCUMULATIONS OF 3 TO 6 INCHES MAY OCCUR IN THE MOUNTAINS AND FOOTHILLS OVERNIGHT WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. ON MONDAY PRECIPITATION WILL END EARLY IN THE MORNING ACROSS THE REGION. LESZCYNSKI
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:42 PM MDT | Tornado Warning | BOU | Elbert | 38 min |
| May 16, 7:13 PM MDT | Tornado Warning | BOU | Lincoln | 27 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.